Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Concerned after syphilis treatment
Sep 28, 2010

I was infected with syphilis about a year ago. I had treatment at the time it was discovered, but I didn't go back for my second set of penicillin shots. I assumed it was gone, as the symptoms were gone. Later this year I find out that I still have it. So I've had another set of shots. But after recieving the shots I now have a "chancre" of some sort on the tip of my penis. My question is whether this should further concern me, or if it's possible to have a chancre appear AFTER having been treated again.

Thanks, JM

Response from Dr. Frascino

Hello JM,

Not going back to complete your treatment of syphilis is a really, really bad idea! As you have discovered, just because symptoms may subside with the first shot doesn't mean the infection is gone. By not completely treating the infection, you may have allowed it to progress to what we term secondary or tertiary syphilis.

I cannot diagnose the exact cause of your current "chancre," but it is concerning and warrants evaluation by your doctor without delay. There are other STDs associated with these types of lesions (chancroid, for instance). You will need to be screened for these and also be evaluated for the possibility of syphilis treatment failure. Also, it will be important to determine if you are continuing to put yourself at risk for STDs as well as to identify and notify anyone who may have been put at risk (unprotected sex) by your inadequate and incomplete treatment.

Good luck.

Dr. Bob



Previous
2 Pills
Next
Donated - but can I also WOO HOO?!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement